Alert archive / South Dakota / River Flood Warnings in 2017
River Flood Warning 18, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Oct 3, 2017, 3:52 AM CDT for Lincoln County, Minnehaha County, South Dakota. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2017, 3:52 AM CDT (08:52 UTC)
- Expired
- Oct 4, 2017, 3:52 AM CDT
- In force
- 24 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Lincoln County, SD, Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 8 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Sioux Falls Western Avenue (WAVS2).
- Action stage
- 6.5 ft
- Minor stage
- 8 ft
- Moderate stage
- 12 ft
- Major stage
- 15.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06482000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
497
WGUS43 KFSD 030852
FLWFSD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Sioux Falls SD
352 AM CDT Tue Oct 3 2017
...The National Weather Service in Sioux Falls has issued a flood
warning for the following rivers in South Dakota...
Big Sioux River At Sioux Falls Western Avenue
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
Heavy rainfall of 2 to 3 inches across the Sioux Falls area has pushed
the Big Sioux River above flood stage around Western Avenue, including
greenway areas through the south and southeast side of town. The river
levels should begin to recede early this morning as runoff from rains
lessens.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
The next scheduled statement will be issued later this morning.
&&
SDC083-099-041252-
/O.NEW.KFSD.FL.W.0018.171003T0852Z-000000T0000Z/
/WAVS2.1.ER.171003T0730Z.171003T0800Z.000000T0000Z.NO/
352 AM CDT Tue Oct 3 2017
The National Weather Service in Sioux Falls has issued a
* Flood Warning for
The Big Sioux River At Sioux Falls Western Avenue.
* until further notice.
* At 03AM Tuesday the stage was 8.3 feet.
* Flood stage is 8.0 feet.
* At stages near 8.0 feet...Flooding beings to affect Sherman Dog
Park and the lower portions of Tuthill Park in southern Sioux Falls.
&&
LAT...LON 4353 9678 4353 9676 4351 9675 4352 9671
4351 9670 4349 9676
$$
&&
Location Flood Latest Observed
Stage Stage Time
BIG SIOUX RIVER
WAVS2 8.0 8.31 Tue 3 AM1 follow-up statement
370
WGUS83 KFSD 031211
FLSFSD
Flood Statement
National Weather Service Sioux Falls SD
710 AM CDT Tue Oct 3 2017
...The Flood Warning is cancelled for the following rivers in South
Dakota...
Big Sioux River At Sioux Falls Western Avenue
.The following river forecasts include forecast precipitation through
tonight. Any additional future rains could affect the crest
forecasts.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Safety message...Do not drive cars through flooded areas. the water
depth and road condition may be unsafe.
Additional information is available at
http://water.weather.gov/ahps2/index.php?wfo=fsd
Stay tuned for further updates by listening to NOAA weather radio...
or your local radio and TV stations.
&&
SDC083-099-031240-
/O.CAN.KFSD.FL.W.0018.000000T0000Z-171003T1210Z/
/WAVS2.1.ER.171003T0730Z.171003T0815Z.171003T0925Z.NO/
710 AM CDT Tue Oct 3 2017
The Flood Warning is cancelled for
The Big Sioux River At Sioux Falls Western Avenue.
* At 07AM Tuesday the stage was 6.3 feet.
* Flood stage is 8.0 feet.
* Recent activity...The river rose above flood stage on Tuesday
October 03.
&&
LAT...LON 4353 9678 4353 9676 4351 9675 4352 9671
4351 9670 4349 9676
$$
&&
Location Flood Latest Observed Recent Observed
Stage Stage Time Crest Time
BIG SIOUX RIVER
WAVS2 8.0 6.31 Tue 7 AM 8.4 Tue Oct 03What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Oct 2, 10:54 PM CDT, 4 hours 58 minutes earlier.
Area forecast discussion, Oct 2, 10:54 PM CDT, 4 hours 58 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1054 PM CDT Mon Oct 2 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM CDT Mon Oct 2 2017
...HEAVY RAINFALL EVENT EXPECTED TONIGHT...
Primed environment for heavy rainfall event across the area tonight.
With stalled boundary and increasing low level jet through the
evening hours, expect shower activity to become more widespread.
Outside chance of a surface based storm across northwest Iowa late
this afternoon, but main focus is along stalled 850mb boundary
extending from the southwest to the northeast. Ahead of the
boundary, precipitable water is around 1.5", well above the 90th
percentile for this time of year. In fact, some of the models spike
up above 1.75", but this value is likely clouded by model
convection. Expect convection to develop on the south side of this
boundary, but then expect the band of precip to try to migrate back
to the north and west following the mid and upper level dynamics.
Strong short wave lifting northeast across the central portions of
South Dakota through the evening hours, coupled with 120-130+ knot
jet. Models have hinted that a series of jet maxes may align such
to provide maximum amount of upper level support across southeast
South Dakota through the evening hours.
As the upper level support begins to break down and the mid level
boundary begins to work east and the low level jet takes on more of
a southwest direction leading to less mass convergence, expect
precipitation to begin to shift the focus to the east after 06Z.
Have elected to issue a flash flood watch along an axis from
Vermillion SD to Slayton MN.
There may be some lingering precipitation across northwest Iowa on
Tuesday but will be on the lighter side. Drier air will work into
the region to the northwest leading to potentially cooler
conditions, but with better mixing conditions, expect day time
temperatures to rebound into the 60s.
.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon Oct 2 2017
With clear skies and light winds, could see some patchy frost
develop Tuesday night into Wednesday morning, especially across
central SD.
Relatively pleasant fall conditions are expected across the area on
Wednesday with surface high pressure moving across the region.
Wednesday night, a warm front will lift back to the north leading to
the potential for elevated showers and thunderstorms. Very little
in the way of effective directional shear, but still some speed
shear. With limited instability and shear, am not expecting
anything severe.
Expect a fair amount of stratus with the potential for a shower or
two across the area on Thursday. This will keep temperatures down
limiting the diurnal range throughout the day.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1053 PM CDT Mon Oct 2 2017
MVFR-IFR conditions will accompany showers and thunderstorms
tonight into Tuesday, primarily across the central and southeast
portions of the forecast area, including KFSD/KSUX. VFR conditions
should prevail at KHON throughout this TAF period, though brief
reductions to MVFR may accompany showers through the early morning
hours.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until 6 AM CDT Tuesday for SDZ056-062-066-067-
069>071.
MN...Flash Flood Watch until 6 AM CDT Tuesday for MNZ071-072-080-081-
089-090-097-098.
IA...Flash Flood Watch until 6 AM CDT Tuesday for IAZ001-002-012-020.
NE...Flash Flood Watch until 6 AM CDT Tuesday for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...JHHazardous weather outlook, Oct 2, 8:25 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 825 PM CDT Mon Oct 2 2017 SDZ038>040-050-052>055-057>061-063>065-068-040130- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 825 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Showers and isolated thunderstorms will be possible across the area overnight. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ056-062-066-067-069>071-040130- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody- Minnehaha-Turner-Lincoln SD-Yankton-Clay SD-Union- 825 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Showers and thunderstorms will continue through the overnight hours. There could be an isolated severe storm through the late evening, possibly producing hail to the size of quarters. Otherwise, heavy rain will become the main concern with 1 to 2 inches of rainfall likely. A few locations may approach 4 inches, and localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 11 pm. IAZ003-013-014-021-022-031-032-040130- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 825 PM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Tonight Showers and thunderstorms will continue through the overnight hours. There could be an isolated severe storm through the late evening, possibly producing hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible through 11 pm.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:54 PM CDT | Frost Advisory | FSD | Aurora, Beadle, Brule, Jerauld | 18 hr |
Nearby
River Flood Warnings in South Dakota, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.